Utah, 2019Flood and Heavy Snow in Utah, February 2 to 7, 2019
February 2 to 7, 2019 · NWS SLC · 12 events in 12 counties and zones
A prolonged winter storm brought snow to much of Utah with significant snow accumulations to Utah's mountains, northern Utah's valleys, and heavy rain across southern Utah's valleys.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged winter storm brought snow to much of Utah with significant snow accumulations to Utah's mountains, northern Utah's valleys, and heavy rain across southern Utah's valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 2, 10:38 AM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Feb 2, 10:38 AM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1038 AM MST Sat Feb 2 2019
.SYNOPSIS...
A storm system along the California coast will move inland this
evening, then continue east across the Great Basin Sunday. A
second much colder storm system will arrive in Utah toward the
middle of the week.
&&
.DISCUSSION...The well-defined upper low parked off the central
California coast this morning will drift inland this evening. From
there this feature will become an open wave as it accelerates east
across the the Great Basin on Sunday.
A well established moisture tap ahead of the upper low has spread
across much of Utah this morning. The PWAT values running in the
0.50" to 0.60" range are well above normal for this time of year.
Synoptic-scale lift at this point remains rather weak and largely
driven by thermal advection with the upper low lagging well back
to the west. Precip so far has been light and confined to the
western half of the state. Pockets of freezing rain have been
observed across the colder valleys of far northern Utah. Suspect
this freezing rain event will end soon as available mixing clears
out any remaining cold air trapped in the valleys.
Lift will strengthen throughout the late afternoon/evening as
moist warm advection deepens with dynamic support from vorticity
lobes ejecting north ahead of the slowly advancing coastal upper
low. The heaviest precip by late this afternoon/early evening will
concentrate across southwest Utah where synoptic-scale lift will
be the strongest, with orographic influences further enhancing
precip totals.
Precipitation rates should peak between late this evening through
Sunday morning as the now open trough advances across the western
Great Basin and into Utah. Solid dynamic/thermal support for lift
along and ahead of the trough combined with the exceptionally
moist air mass will produce fairly widespread moderate to heavy
precip. Snow levels will be trending downward later tonight and
Sunday, leading to a transition from all rain to snow or
rain/snow mixed in the western valleys. The post-trough
environment will likely remain convectively unstable into early
evening as the mid-level cold pool lingers across the state
through mid-afternoon, then over the north into early evening. A
trailing shortwave Monday will utilize the lingering moisture and
produce additional convective showers on Monday.
The next Pacific storm system scheduled to arrive by late Tuesday
will be much colder than this weekend event. The initial precip
with the storm will generally be convective in nature as deep
layer cold air works into the state from the west. Widespread
snow will follow Tuesday night/Wednesday, with the heaviest precip
focusing on southern, central and eastern Utah in the areas of the
strongest lift.
&&
.AVIATION...Persistent south winds at the KSLC terminal will
be gusty near or above 25 KT through the day and continuing
overnight. Ceilings around 7k ft AGL will continue to lower through
the afternoon and below 5k ft with rain after 06z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from 5 PM MST this afternoon through Sunday
afternoon for UTZ019-020-518.
Winter Weather Advisory until 5 PM MST Sunday for UTZ007>010-517.
Winter Storm Warning until 5 PM MST Sunday for UTZ518.
WY...None.
&&
PUBLIC...CONGER
AVIATION...DEWEY
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Feb 2, 3:41 AM MST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
341 AM MST Sat Feb 2 2019
UTZ001>016-019>021-517-518-WYZ021-031400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
341 AM MST Sat Feb 2 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Poor air quality and fog in the Cache Valley should improve this
morning.
A warm system will impact Utah this weekend, bringing heavy
rainfall to southern Utah. Valley rain and mid and high mountain
snow can be expected across northern Utah.
With the heavy rainfall across southern Utah this weekend, area
rivers will be running high. Slot canyons and small streams are
expected to be running high and fast. Those with outdoor plans in
these areas are urged to monitor forecasts over the next several
days.
Strong winds are expected in the mountains late today and tonight,
while western valleys may see gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The weekend storm will gradually end during the day Sunday.
Valley snow is expected with a colder storm Monday night into
Wednesday. Significant snow accumulations are possible. Gusty
winds will likely lead to blowing snow.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Heavy Snow, Southern Mountains
- When
- February 2, 2:00 PM MST to February 3, 4:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- COOP Observer
Bryce Canyon National Park received 13.5 inches of snow. In addition, numerous SNOTEL stations reported heavy snow, including Webster Flat with 2.4 inches of liquid equivalent precipitation, or approximately 29 inches of snow, Sunflower Flat with 2.2 inches of liquid equivalent precipitation, or approximately 26 inches of snow, and Agua Canyon with 1.9 inches of liquid equivalent precipitation, or approximately 23 inches of snow.
Heavy Snow, Wasatch Mountains I-80 North
- When
- February 3, 12:00 AM MST to February 6, 1:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Very Significant mountain snowfall accumulations occurred across the Wasatch Mountains north of Interstate 80. Storm total snowfall reports included 43 inches at Powder Mountain, 31 inches at Snowbasin Resort, 29 inches at Summit Park, and 13.9 inches at the City Creek Water Plant.
Heavy Snow, Wasatch Mountains South of I-80
- When
- February 3, 12:00 AM MST to February 6, 1:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Very Significant mountain snowfall accumulations occurred across the Wasatch Mountains south of Interstate 80. Storm total snowfall reports included 71 inches at Brighton Resort, 68 inches at Solitude Mountain Resort, 61 inches at Snowbird, 61 inches at Alta Ski Area, 45 inches at Park City Mountain Resort, and 40 inches at Solitude Mountain Resort.
Heavy Snow, Western Uinta Mountains
- When
- February 3, 12:00 AM MST to February 6, 4:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- Trained Spotter
Storm total snowfall of 16 inches was recorded north of Timber Lakes.
Heavy Snow, Wasatch Plateau/Book Cliffs
- When
- February 3, 12:00 AM MST to February 6, 4:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
Several SNOTEL stations received heavy precipitation, including Daniels-Strawberry with 2.9 inches of liquid equivalent precipitation, or approximately 35 inches of snow, Clear Creek with 2.4 inches of liquid equivalent precipitation, or approximately 29 inches of snow, and Timberline with 2.1 inches of liquid equivalent precipitation, or approximately 25 inches of snow. In addition, 14 inches of snow was received at the Scofield-Skyline Mine.
Heavy Snow, Salt Lake and Tooele Valleys
- When
- February 3, 6:00 AM MST to February 6, 6:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Trained Spotter
The Salt Lake and Tooele Valleys saw widespread heavy snowfall. Storm total snowfall reports included 22 inches in West Jordan, 19 inches in Sandy, 18 inches in Taylorsville, 17 inches in Daybreak, 15 inches in Sugarhouse and Tooele, and 14 inches at the Salt Lake City International Airport. For the calendar day of February 6, Tooele recorded 14 inches of snow, which broke the calendar day record of 6 inches, set in 1986. Another calendar day record was set at the Salt Lake Triad COOP observation location which received 7 inches of snow, which broke the previous record of 2 inches set in 2008.
Heavy Snow, Northern Wasatch Front
- When
- February 3, 6:00 AM MST to February 6, 9:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Davis County in the northern Wasatch Front received heavy snowfall. Storm total snowfall reports included 11.9 inches in North Salt Lake, 11 inches in Bountiful, 8 inches in Centerville, and 5 inches in South Ogden.
Heavy Snow, Southern Wasatch Front
- When
- February 3, 6:00 AM MST to February 6, 6:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Utah County in the southern Wasatch Front received heavy snowfall. Storm total snowfall reports included 10 inches in Santaquin, 9.5 inches in Lehi, 8 inches in Saratoga Springs. For the calendar day of February 6, the Utah Lake Lehi COOP station recorded 5 inches of snow, which broke the calendar day record of 4 inches, set in 1986.
Heavy Snow, Sanpete/Sevier Valleys
- When
- February 3, 6:00 AM MST to February 6, 6:00 PM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports included 12 inches in Fairview, 5 inches in Mount Pleasant, and 4 inches at the Manti Radio COOP observation location.
Heavy Snow, Southwest Utah
- When
- February 3, 6:00 AM MST to February 6, 6:00 PM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports included 12.2 inches in Cedar City and 11.3 inches in Southwest Cedar City.
Heavy Snow, Cache Valley/Utah
- When
- February 3, 6:00 AM MST to February 7, 7:00 AM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports included 3.7 inches in Logan, 3.3 inches in Providence, and 3 inches in north Logan.
Flood, Washington
- When
- February 3, 7:55 AM MST to 7:00 PM MST
- Where
- Washington County, 7.99 mi NNE of Goldstrike to 4.2 mi E of Goldstrike
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.479, -113.824
Main stem river flooding closed roods at Utah Manganese.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dense Fog in California, February 2, 20191 death · $102,000 · 3 events
- Tornadoes and Flooding in California, February 2 to 5, 2019$1.0 million · EF0 · 14 events
- Tornado and Debris Flows in California, February 2, 2019$257,000 · EF0 · 24 events
- Dense Fog and Freezing Fog in Kentucky, February 2, 2019$110,000 · 4 events
- Heavy Snow and Winter Weather in Idaho, February 2 to 5, 201920 events
- Debris Flow and Flooding in California, February 2, 201951 kt wind · 19 events
- Winter Storm and Heavy Snow in Montana, February 2 to 4, 201913 events
- Blizzard and Winter Storm in Montana, February 2 to 4, 201912 events
- Dense Fog in Missouri, February 2, 201911 events
- Dense Fog in Illinois, February 2, 201911 events
- Winter Weather in Colorado, February 2 to 3, 20197 events
- Winter Storm and High Wind in Montana, February 2 to 3, 201950 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897493, 809935, 809936, 809937, 896922, 809915, 809933, 809934, 809939, 809940, 809941, 809909.